stopping hormone therapy early

hi ladies

this is the first time i’ve done this so please bear with me! my story is i was dx in 2008 with invasive lobular cancer.i had a mx, total node clearance,4 fec,4 tax and12 sessions of rads.i was told i would be on tamoxifen for 2 and a half years and anastrozole for 2 and a half years.i had my 5 year check up last october only to be told that i should stay on anastrozole for another 2 years!! i saw my onc at xmas and he let me take one month’s break because i’m so fed up with the fatigue and tiredness and i had to resume taking it until the end of march which will be the end of the 5 years.my onc has said it’s my choice whether i then continue or not and that’s my problem do i or don’t i? i was node positive and i know my onc would rather i continued but as he said quality of life is just as important. i would appreciate your comment’s on the matter or are there any ladies out there in the same situation? i would love to hear from you!

sorry for going on a bit love to you all lynn xx

Hello

 

I was dx in 2003, had WLE, 6 fec and 25 rads, 6 out of 17 nodes affected. As I was 46 when dx I was put on Tamoxifen for 5 years, was ok on it, just weight gain and then went on to Letrozole for what I thought was going to be 3 years but was told by my Onc that as I had node involvement he was extending it to 5 years which is up in April this year.

 

I haven’t got on at all well with Letrozole. After 6 months I started having problems with my mouth which has been dx as Burning Mouth Syndrome(1 in 3 postmenopausal women get it and is due to lack of Oestrogen, which I suppose shows that Letrozole is working) Onc not verysympathetic at all wouldn’t hear that it was due to Letrozole or the other side effects I was having.

 

Last year I gave myself a break from Letrozole but then started getting problems with my back. My Onc wasn’t happy that I had stopped the drug and wanted me to have a full body MRI scan ( I have insurance, I don’t think I would have got that on the NHS). Anyway thank goodness that was clear but I was so worried I decided that I would complete the rest of the 5 years.   It was at this point that my Onc agreed that one of the side effects with Letrozole is aches and pains but its taken 4 years to get him to say it!

 

My Onc has said that 10 years of hormone medication is enough so I won’t be extending it and I think that if it was suggested then I would say no for now just to have a good break from it.

 

In your position I might take a bit of a break, and then restart it and see how you get on and take each day/week as it comes. Its not as if it is 2 years or nothing at all but a few months is better than nothing.

 

Take care

 

Hazel

Hi

 

Forums may be a useful tool for some people for mutual support and information gathering.  However, you will not read on here about the thousands of women who take Letrozole (or any other medication) with minimal or no side-effects.  Please don’t assume because of the scary stories you may read here that you would be similarly affected

 

Your oncologist is right - it is your decision whether to continue or discontinue hormone treatment.  In the same way it was your decision to discontinue for a month recently.  No-one can force you to accept any treatment or take any medication.  Your concologist can make recommendations based on knowledge of your case and experience in the field and it’s entirely up to you whether you take on those recommendations.  There are many people who choose to have little or no treatment for cancer and that is their choice, their body, their life, their future and I respect that.

 

I know what I’d do but I am very risk-averse and have a lifestyle which accommodates the side-efects of Letrozole.  But I’m not you.    

 

I wish you luck whatever you decide - just don’t let yourself be overly influenced by experiences you read about which may never happen to you.  

Totally agree that you should not be put off by scare stories or other people’s experiences. We may all have a cancer diagnosis but we are all different. It is really good to support each other and draw strength from each other but you have to decide what is best for you on the basis of the advice you get and how you feel and can cope with any possible side effects. But don’t cross bridges before you come to them on the basis of what might happen or someone else’s distressing experiences. Maybe there are not enough of us on here who are coping well with therapy and managing body changes. After all, we all experience different symptoms at different times in our lives. Good luck stay strong, sty positive, stay well.